MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 1.5 11.5X26 125D LT; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 1.5 11.5X26 125D LT; NAIL, FIXATION, BONE
Model Number 71676545
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994)
Date of Event 05/10/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after an internal fixation was performed on (b)(6) 2021, the patient experienced pain, caused after lifting a bag of rice (about 30kg).This adverse event was solved with revision surgery on (b)(6) 2022.Upon revision was determined that the intertan 1.5 11.5x26 125d lt nail was fractured.The current health status of the patient is unknown.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device was found to be fractured along the portion of the device where the lag screw kit is inserted, rendering the device inoperative.Both of the fractured components were returned as well as the mating screw components.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that a single undated, unlabeled photo of a broken nail was provided, that supports the case.However, per subsequent e-mail, no relevant clinical information will be provided.Therefore, a thorough medical investigation could not be rendered, nor could a definitive root cause of the reported failure be determined.Therefore, the impact to the patient beyond that which has been reported cannot be confirmed nor concluded.Should any additional relevant medical information be provided, this case would be re-assessed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.Possible causes could include but not limited to traumatic injury, patient anatomy or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INTERTAN 1.5 11.5X26 125D LT
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14655078
Report Number1020279-2022-02869
Device Sequence Number20221491
Product Code JDS
UDI-Device Identifier00885556039847
UDI-Public00885556039847
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71676545
Device Catalogue Number71676545
Device Lot Number21GM07678
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/24/2022
Supplement Date Received by Manufacturer07/12/2022
Initial Report FDA Received Date06/10/2022
Supplement Report FDA Received Date07/12/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/14/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
INTERTAN NAIL CAP +0 MM HEAD, LOT#:21FT52058; LAG/COMP SCREW KIT 100/95, LOT#:20CT35616; TRIGEN LOW PROFILE SCREW 5.0MM X 32.5MM, LOT#:21GM; TRIGEN LOW PROFILE SCREW 5.0MM X 35MM, LOT#:20HM08
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown
Patient Weight70 KG